Ohio, 2009

Hail and Damaging Winds in Ohio, June 1, 2009

June 1, 2009 · NWS CLE · 15 events in 10 counties and zones

Showers and thunderstorms tracked across the region along a cold front during the evening hours of June 1st. The cold front stretched from the Northern Great Lakes to the southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms tracked across the region along a cold front during the evening hours of June 1st. The cold front stretched from the Northern Great Lakes to the southern Plains. Some of the thunderstorms became severe during the evening hours. The activity pushed off to the east and diminished shortly before midnight on the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 1, 5:55 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 1, 5:55 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
655 PM EDT MON JUN 1 2009

.SYNOPSIS...
A COLD FRONT OVER THE CENTRAL GREAT LAKES WILL MOVE SOUTH ACROSS
THE LOCAL AREA TONIGHT AND THEN STALL. THE FRONT WILL MOVE BACK
NORTH AS A WARM FRONT LATE TUESDAY AND THEN BACK SOUTH AS A COLD
FRONT WEDNESDAY AS AN AREA OF WEAK LOW PRESSURE MOVES EAST ACROSS
THE REGION. HIGH PRESSURE WILL THEN BUILD OVER THE REGION FROM THE
NORTH THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
DESTABILIZATION TAKING PLACE ACROSS WESTERN COUNTIES AND EXPECT
STRONG TO SEVERE THUNDERSTORMS TO MOVE EASTWARD INTO THESE AREAS
FROM 730 PM ONWARD. WHILE MOST OF THE MOTION IS EXPECTED TO BE
EAST...SOME SOUTHEASTWARD MOVEMENT TO THE COMPLEX IS ALSO POSSIBLE
AS IT MAY RIDE THE BEST INSTABILITY AXIS. OTHER CONTENDER IS COLD
FRONT PRESSING SOUTHWARD FROM SE MI TO PROVIDE A BETTER FOCUS.
UPDATED THE FORECAST GRIDS FOR THE WATCH AND FOR NEAR TERM
TEMPERATURES.

THINGS ARE PRETTY QUIET BUT CONVECTION IS NOW FIRING WELL TO THE
WEST IN AN AREA OF GREAT INSTABILITY. EXPECT CONVECTION TO
CONTINUE TO FIRE TO THE WEST AND EVENTUALLY MOVE EAST INTO THE
AREA AS AN MCS TONIGHT. LOW LEVEL WIND SHEAR WILL CONTINUE TO
INCREASE AND INSTABILITY WILL ALSO CONTINUE TO BUILD AS LOW LEVEL
MOISTURE INCREASES. SURFACE DEWPOINTS ALREADY INTO THE LOWER 60S
IN NW OH AND EXPECT SIMILAR READINGS THE REMAINDER OF THE AREA BY
MORNING. AS IT STANDS...ALL AREAS WILL GET HIGH POPS TONIGHT.
MODELS HAVE SOME SLIGHT DIFFS AS TO WHERE EXACTLY THE MCS WILL
TRACK WITH NAM FURTHER S THAN THE GFS. EITHER WAY...MOST LOCATIONS
WILL SEE RAIN BY MORNING. WILL HAVE TO WATCH FOR TRAINING STORMS
AS WELL. WILL USE A BLEND OF GUIDANCE TEMPS OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA
TOMORROW. NE FLOW BEHIND THIS FRONT WILL TEMPORARILY DRY THINGS
OUT. WILL LEAVE IN SOME HIGH CHANCE POPS FOR THE MORNING HOURS TO
COVER ANY LEFT OVER MCS ACTIVITY...BUT EXPECT MOST OF THE AFTERNOON
TO BE DRY...ESPECIALLY ACROSS FAR NE OH AND NW PA. THE FRONT WILL
WIGGLE BACK NORTH LATE IN THE DAY AS WEAK LOW PRESSURE RIDE EAST
ALONG THE FRONT. EXPECT ANOTHER MCS TO DEVELOP WITH MORE RAIN FOR THE
AREA. HOPEFULLY THINGS WILL NOT GET OUT OF HAND. TOMORROW NIGHT
MAY ACTUALLY BE A LITTLE BIT BETTER SET UP FOR HEAVY THAN
TONIGHT. A DECENT 45 KNOT LOW LEVEL JET SHOULD GET GOING TOMORROW
EVENING WITH GOOD OVERRUNNING OVER THE BAROCLINIC ZONE. THE DEVIL
IS IN THE DETAILS THOUGH...AND UNTIL WE KNOW EXACTLY WHERE THE
FRONT WILL BE...ANY TALK OF FLOOD WATCHES WILL HAVE TO WAIT.
SEVERE WEATHER COULD ALSO BE A CONCERN WITH THE INCREASING LOW
LEVEL SHEAR LATE TUESDAY. THE FRONT WILL FINALLY PUSH WELL TO THE
SOUTH OF THE AREA ON WEDNESDAY. BOTH THE NAM AND GFS SHOW ONE LAST
WAVE OF PRECIP HITTING THE AREA IN THE MORNING WITH DRYING LATE IN
THE AFTERNOON AND EVENING. HIGH PRESSURE WILL TRY TO ESTABLISH
ITSELF OVER THE AREA FOR THE END OF THE WEEK. WILL TRY FOR DRY
WEATHER BOTH THURSDAY AND FRIDAY. TEMPS DURING THE PERIOD WILL
AVERAGE BELOW NORMAL. HAVE USED A BLEND OF GUIDANCE FOR THE NEXT
COUPLE OF DAYS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST. STORM SYSTEM
WILL MOVE ACROSS ONTARIO INTO QUEBEC ON SATURDAY WHICH WILL PUSH A
FRONT INTO NORTHERN OHIO AND NW PA. THIS BOUNDARY WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE SATURDAY. A RIPPLE OF
LOW PRESSURE WILL THEN MOVE FROM THE PLAINS ALONG THIS BOUNDARY AND
CONTINUE RAIN CHANCES INTO SUNDAY AND MONDAY. AT THIS POINT IT DOES
NOT LOOK LIKE AN ALL DAY RAIN FOR ANY OF THE DAYS WITH SCATTERED
SHOWERS AND THUNDERSTORMS ANTICIPATED. CLOUD COVER AND THE SCATTERED
SHOWERS/THUNDERSTORMS MAY LIMIT THE HEATING BUT TEMPERATURES WILL
STILL BE NEAR SEASONAL LEVELS.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
COLD FRONT MOVING THROUGH SERN LWR MICHIGAN AT 23Z AND WILL MOVE
THROUGH THE AREA DURING THE EVENING. BY 06Z THE FRONT SHOULD BE
SOUTH OF THE AREA...EXTENDING EAST/WEST ACROSS CENTRAL OHIO.
STRONG TO SEVERE CONVECTION IS MOVING INTO WEST CENTRAL OHIO WITH
ADDITIONAL CONVECTION MOVING INTO NWRN OHIO. CONDITIONS VFR AT
THIS TIME HOWEVER EXPECT SCATTERED MVF/IFR CONDITIONS IN SHOWERS
AND THUNDERSTORMS AS THEY MOVE EAST ACROSS THE AREA THROUGH THE
EVENING. BUFKIT SHOWS SATURATED LOWER LEVELS POST COLD FRONT AND
GUIDANCE SUGGESTS A PERIOD OF AT LEAST MVFR CONDITIONS IN LOW CIGS
AND VISIBILITIES LATE TONIGYHT INTO TUESDAY MORNING BEFORE CIGS
LIFT SO HAVE PUT INTO TAFS.

OUTLOOK...PERIODS OF MVFR/IFR POSSIBLE TUESDAY AFTERNOON INTO
WEDNESDAY IN LOW CLOUDS AND SHOWERS/THUNDERSTORMS. THURSDAY AND
FRIDAY VFR.

&&

.MARINE...
WINDS TURN TO THE NE TUESDAY AS A COLD FRONT...NOW ACROSS THE
CENTRAL LAKES WILL PUSH SOUTH OF LAKE ERIE AND THEN STALL. A LOW IS
EXPECTED TO TRACK ALONG THE FRONTAL BOUNDARY NEAR LAKE ERIE TUE
NIGHT.  THE EXACT TRACK OF THE LOW IS STILL UNCERTAIN ENOUGH TO
DETERMINE WHETHER OUR WATERS ON LAKE ERIE WILL SEE A VEERING OR
BACKING SCENARIO.  FRONT FINALLY PUSHES WELL SOUTH OF THE AREA WED
WITH A NORTH FLOW SETTING UP. WILL BE NEAR SMALL CRAFT ADVISORY
CRITERIA AS SOME WIND SPEEDS APPROACH 10 TO 20 KNOT FLOW AS COLDER
AIR MOVES ACROSS THE LAKE.  FLOW DECREASES BY END OF WORK WEEK AS
HIGH PRESSURE MOVES OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA/OUDEMAN
SHORT TERM...KUBINA
LONG TERM...MULLEN
AVIATION...TK
MARINE...DJB
Hazardous weather outlook, Jun 1, 3:18 AM EST, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
418 AM EDT MON JUN 1 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-020830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
418 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS MAINLY EARLY TONIGHT MAY BECOME SEVERE
AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING COULD
BECOME SEVERE. THEY WILL BE ASSOCIATED WITH A LOW PRESSURE SYSTEM
THAT WILL BE MOVING ALONG A FRONTAL BOUNDARY THAT WILL BE NEAR
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 157 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
June 1, 6:50 PM EST
Where
Hancock County, 4.37 mi W of New Stark
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.829, -83.814

Penny size hail was observed.

Thunderstorm Wind, Crawford

When
June 1, 8:10 PM EST
Where
Crawford County, New Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
40.970, -82.850

Many large limbs were reported down, as well as a tree that fell onto a house.

Hail, Marion

When
June 1, 8:17 PM EST
Where
Marion County, Marion
Measured
0.75 in hail
Reported by
Public
Coordinates
40.580, -83.130

Penny size hail was observed.

Thunderstorm Wind, Huron

When
June 1, 8:25 PM EST
Where
Huron County, 10 mi S of Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.085, -82.620

Several trees and many large limbs were reported down.

Thunderstorm Wind, Morrow

When
June 1, 8:28 PM EST
Where
Morrow County, Edison
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.570, -82.870

Two trees were reported down.

Thunderstorm Wind, Ashland

When
June 1, 8:50 PM EST
Where
Ashland County, Polk
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
40.950, -82.220

Many trees were reported down.

Hail, Ashland

When
June 1, 9:00 PM EST
Where
Ashland County, Hayesville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.770, -82.250

Nickel size hail was observed.

Hail, Ashland

When
June 1, 9:00 PM EST
Where
Ashland County, Savannah
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.970, -82.350

Nickel size hail was observed.

Hail, Medina

When
June 1, 9:12 PM EST
Where
Medina County, Spencer
Measured
0.75 in hail
Reported by
Public
Coordinates
41.100, -82.120

Penny size hail was observed.

Hail, Summit

When
June 1, 9:15 PM EST
Where
Summit County, Akron
Measured
1.25 in hail
Property damage
$50,000
Reported by
Public
Coordinates
41.080, -81.500

Half dollar size hail was observed.

Hail, Summit

When
June 1, 9:15 PM EST
Where
Summit County, Bath
Measured
0.88 in hail
Reported by
Public
Coordinates
41.180, -81.620

Nickel size hail was observed.

Hail, Medina

When
June 1, 9:18 PM EST
Where
Medina County, Medina
Measured
0.75 in hail
Reported by
Public
Coordinates
41.130, -81.870

Penny size hail was observed.

Hail, Wayne

When
June 1, 9:20 PM EST
Where
Wayne County, Wooster
Measured
0.75 in hail
Reported by
Public
Coordinates
40.800, -81.930

Penny size hail was observed.

Hail, Summit

When
June 1, 9:43 PM EST to 9:45 PM EST
Where
Summit County, 1.18 mi N of Aultman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.947, -81.473

Penny size hail was observed and lasted for a few minutes.

Hail, Cuyahoga

When
June 1, 9:47 PM EST
Where
Cuyahoga County, 1.37 mi SE of Olmstead Falls Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.358, -81.949

Quarter size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179962, 179961, 179945, 179964, 179957, 179958, 179959, 179960, 179946, 179947, 179953, 179952, 179954, 179955, 179963.